Texas, 2018

Tornado and Flash Flood in Texas, November 7, 2018

November 7, 2018 · NWS LCH · 3 events in 1 county or zone

A warm and moist air mass lifted north from the gulf ahead of a cold front. Scattered storms developed during the afternoon with a couple becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A warm and moist air mass lifted north from the gulf ahead of a cold front. Scattered storms developed during the afternoon with a couple becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 7, 1:27 PM CST, 33 minutes earlier.

Area forecast discussion, Nov 7, 1:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
127 PM CST Wed Nov 7 2018

.DISCUSSION...
Based on observational trends along with latest guidance, it is
becoming more likely that convection this afternoon continues to
be focused farther south than earlier anticipated. Forecast has
been updated accordingly.

13

&&

.PREV DISCUSSION... /issued 1147 AM CST Wed Nov 7 2018/

AVIATION...

Predominately MVFR conditions are expected across the region this
afternoon with BKN cumulus from 1500-2500 feet. VCTS will be
likely for the southern terminals and areas where TSRA track will
experience TEMPO visibility and ceiling restrictions.
Thunderstorms are expected to diminish after 08/00Z with lingering
SHRA through the rest of this evening. A cold front will
gradually push southward during the overnight hours with
overrunning stratus producing IFR/LIFR ceilings after 06Z. Areas
of fog are also expected to develop for the southern TAF sites and
continue through approximately 14Z-15Z.

PREV DISCUSSION... /issued 1130 AM CST Wed Nov 7 2018/

DISCUSSION...
Minor changes only to inherited forecast, which overall is in good
shape depicting a general increase in coverage of showers and
thunderstorms today. Greatest coverage in the near term will
continue to reside across SC LA WWD to coastal SE TX in region of
best LL convergence. Focus is expected to shift a bit farther to
the north this afternoon as the frontal boundary sags back toward
the south. High temperature forecast in the upper 70s to lower 80s
is on target.

13

PREV DISCUSSION... /issued 902 AM CST Wed Nov 7 2018/

DISCUSSION...
Early update coming to cancel Dense Fog Advisory. No other changes
at this time.

13

PREV DISCUSSION... /issued 407 AM CST Wed Nov 7 2018/

DISCUSSION...
A very unstable atmosphere in place across the area this morning
as illustrated by the 00Z LCH RAOB which measured CAPE of nearly
3K J/KG. The culprit is a stationary frontal boundary presently
bisecting the region from south of Jasper TX to just north of
DeQuincy to Opelousas. Southwesterly flow at the surface riding
over the front is resulting in isolated, but slowly increasing
showers along the I-10 corridor. In addition, areas of fog have
once again developed across the region this morning on both sides
of the frontal boundary. Lowest observed visibilities thus far
have been around a mile. Will continue to monitor trends over the
next couple of hours. Should widespread dense fog appear likely, a
dense fog advisory may become necessary.

With plenty of low level moisture in place and a very unstable
atmosphere, showers are expected to increase further after
sunrise as temperatures begin to warm. Scattered thunderstorms
will develop within the shower activity this afternoon as forecast
convective temperatures in the lower 80s should be reached at
some locations. Overall precipitation coverage will decrease
somewhat overnight tonight as the front will slowly ooze its way
through the remainder of the area. CAA behind the front will keep
temperatures Thursday about 10 degrees cooler than the low to mid
80s we'll see this afternoon along and south the I-10 corridor.
Temperatures across central Louisiana will be even cooler with
afternoon highs Thursday expected to be in the low to mid 60s.

The precipitation forecast becomes a bit chaotic behind the
front. The boundary is not expected to make it very far offshore
and while winds at the surface will turn northeasterly, just aloft
the southwesterly flow will persist setting up a weak overrunning
situation. Not unexpectedly, guidance diverges wildly with
regards to location of the most likely precipitation. The official
forecast relied on a blend of the global models with high res
precip guidance added in for definition. The result being
generally 30 to 40 PoPs areawide.

Things finally start moving again by early Friday as a deepening
upper low swinging out of Canada and across the great lakes will
sweep a potent cold front through the area. While this front will
be accompanied by widespread showers and thunderstorms,
instability is forecast to remain somewhat limited and unlike the
last couple of fronts, widespread severe weather is not expected.
Behind the front, significantly cooler air will advect into the
region setting up one of those situations where the daily high may
occur sometime during the early morning. Highs will go from
running 10 to 15 degrees above normal today to running 10 to 15
degrees below normal Friday and Saturday.

High pressure behind the front will very quickly sweep across the
central U.S. late Friday into early Saturday so that by Saturday
afternoon, southerly flow becomes reestablished across the area
along with isolated showers. Shower activity will increase further
Saturday night into Sunday as a weak shortwave moves across the
northern gulf coast. Precipitation chances remain elevated into
Monday as a southward digging upper trough advances across the 4
corners region before ejecting quickly off to the east swinging
another frontal boundary through the area late Monday into
Tuesday. High pressure building behind this front should finally
give the area a few days to dry out for the middle to latter parts
of next week.

Jones

MARINE...
A light to moderate onshore flow will continue through Wednesday
as high pressure remains anchored off the east coast of Florida.
Isolated to scattered showers and a few thunderstorms will move
across the coastal waters today and tonight. Winds will trend
northerly beginning Thursday as a cold front eases into the
northwest Gulf of Mexico, then strengthens going into Friday as a
stronger cold front pushes through the area. Southerly flow
returns on Saturday as high pressure slides east of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  55  62  50 /  60  50  40  80
LCH  82  64  73  58 /  90  50  40  70
LFT  82  65  74  58 /  90  50  40  50
BPT  83  66  74  58 /  80  50  30  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, Nov 7, 4:22 AM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
422 AM CST Wed Nov 7 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
081030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
422 AM CST Wed Nov 7 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Areas of fog, possibly dense, will continue through the early
morning hours before dissipating by around 10 AM. Isolated to
scattered showers will increase in coverage through the morning
with scattered thunderstorms developing during the afternoon.
Some of these storms will have the potential to produce frequent
cloud to ground lightning, gusty winds, and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered showers will move inland off the gulf of Mexico through
much of the day Thursday. Severe weather is not anticipated.

A stronger cold front will approach and move through the area
late Thursday night into Friday morning accompanied by widespread
showers and thunderstorms. While widespread severe weather is not
anticipated with this system, some of these storms will have the
potential to produce frequent cloud to ground lightning, gusty
winds, and brief heavy downpours.

Dry conditions will prevail Friday afternoon through Saturday
with precipitation chances returning late Saturday into Sunday as
a weak upper disturbance moves across the northern gulf. This will
be followed by another strong cold front swinging through the
area late Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-081030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
422 AM CST Wed Nov 7 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Areas of fog, possibly dense, will continue across the nearshore
waters before dissipating by around 10 AM. Isolated to scattered
showers will increase in coverage through the morning with
scattered thunderstorms developing during the afternoon. Some of
these storms will have the potential to produce frequent cloud to
ground lightning, gusty winds, and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered showers will move inland off the gulf of Mexico through
much of the day Thursday. Severe weather is not anticipated.

A stronger cold front will approach and move through the area
late Thursday night into Friday morning accompanied by widespread
showers and thunderstorms. While widespread severe weather is not
anticipated with this system, some of these storms will have the
potential to produce frequent cloud to ground lightning, gusty
winds, and brief heavy downpours. Strong offshore flow will
develop in the wake of this front with gusts to gale force
possible along with seas of 8 - 10 feet.

Dry conditions will prevail Friday afternoon through Saturday
with precipitation chances returning late Saturday into Sunday as
a weak upper disturbance moves across the northern gulf. This will
be followed by another strong cold front swinging through the
area late Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Nov 7, 12:43 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1243 PM CST WED NOV 7 2018

LAZ041-071915-
Calcasieu-
1243 PM CST WED NOV 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALCASIEU PARISH...

At 1243 PM CST, a strong thunderstorm was located over Holmwood, or 8
miles west of Hayes, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Holmwood and Bell City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3011 9313 3015 9312 3019 9300 3016 9300
      3016 9294 3011 9293 3008 9295 3008 9300
      3007 9310
TIME...MOT...LOC 1843Z 257DEG 15KT 3011 9307

TWH

The radar

The Houston radar (KHGX), 94 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood, 1 hail. Local standard time, as filed.

Tornado, Jefferson

When
November 7, 2:00 PM CST to 2:01 PM CST
Where
Jefferson County, 0.91 mi SW of China to 0.75 mi SW of China
Rating
EF0
Path length
0.17 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
30.020, -94.340

Pictures from social media indicated a landspout briefly occurred in a rice field 2 miles south of China. No damage was reported.

Flash Flood, Jefferson

When
November 7, 5:00 PM CST to 6:00 PM CST
Where
Jefferson County, 1.19 mi SSE of Central Hgts to 3.42 mi WSW of Hollywood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.006, -93.969

Multiple streets were flooded during the storm with some impassable. At least 1 vehicle was stalled on Taft AVE.

Hail, Jefferson

When
November 7, 9:27 PM CST
Where
Jefferson County, 0.69 mi N of Bevil Oaks
Measured
1 in hail
Reported by
Public
Coordinates
30.160, -94.270

Quarter sized hail was reported in Bevil Oaks.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793267, 793265, 793266.